Maine, 2009Flood in Maine, April 4, 2009
April 4, 2009 · NWS GYX · 1 event in 1 county or zone
75 to 1 inch of rain. This rain combined with snowmelt caused minor flooding on the Kennebec river.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved out of the Ohio River Valley resulting in .75 to 1 inch of rain. This rain combined with snowmelt caused minor flooding on the Kennebec river.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 4, 9:12 AM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 4, 9:12 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1012 AM EDT SAT APR 4 2009
.SYNOPSIS...
LOW PRESSURE OVER QUEBEC THIS MORNING WILL MOVE SLOWLY EAST ACROSS
MAINE THIS AFTERNOON AND TONIGHT. WEAK RIDGE OF HIGH PRESSURE
TRANSITS THE REGION ON SUNDAY IN ADVANCE OF NEXT STORM SYSTEM
LOCATED VICINITY OVER THE OHIO RIVER VALLEY SUNDAY NIGHT. THIS
SYSTEM GETS CAPTURED BY POTENT UPPER LOW AS IT MOVES TOWARDS THE
COAST...THEN DOUBLES BACK TO THE NORTHWEST TO A POSITION NORTH OF
CENTRAL NEW YORK STATE MID DAY TUESDAY AND STALLS THROUGH
WEDNESDAY NIGHT BEFORE SLOWLY MOVING NORTHWARD THROUGH THE END OF
THE WORKWEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE GRIDDED FORECASTS HAVE BEEN UPDATED TO FOLLOW CURRENT TRENDS.
A TEXT FORECAST UPDATE IS POSSIBLE LATER THIS MORNING TO ADDRESS
THE FLOOD WATCH.
CURRENTLY...THE FORECAST AREA IS IN THE BROAD CYCLONIC FLOW AROUND
THE CLOSED LOW ACROSS QUEBEC. ON THE BACK SIDE OF THE CLOSED SYSTEM...
SHOWERS ARE MOVING EAST IN THE COLD AIR ADVECTION ACROSS NORTHERN
NEW YORK STATE AND VERMONT. BASED ON THE SLOWLY MOVING SYSTEM...WOULD
EXPECT SHOWERS TO REDEVELOP ACROSS WESTERN AND NORTHERN ZONES LATE
THIS MORNING AND THIS AFTERNOON. THE HIGHEST CHANCE OF
PRECIPITATION WAS PLACED HERE.
FURTHER SOUTH AND EAST...A MODIFIED DOWNSLOPE FLOW SHOULD KEEP THE
SHOWER ACTIVITY MORE DISORGANIZED...BUT THE CHANCE WILL REMAIN FOR
THE REST OF THE DAY. WITH COLDER AIR COMING IN FROM THE WEST THIS
AFTERNOON...IT IS POSSIBLE THAT SOME OF THE HIGHER ELEVATIONS
COULD SEE A MIX WITH SNOW...BUT RELATIVELY WARM TEMPERATURES AND
WET GROUNDS SHOULD KEEP ACCUMULATIONS LIGHT.
THERE ARE SOME BREAKS IN THE CLOUDS ACROSS SOUTHERN NEW HAMPSHIRE
AND SOUTHWEST MAINE...IN THE MODIFIED DOWNSLOPE. WHILE THIS MAY
CONTINUE...THE SUNSHINE COULD END UP BEING SELF DESTRUCTIVE...AND
WILL MAINTAIN A MOSTLY CLOUD FORECAST. HIGHS APPEAR TO BE IN LINE
WITH CURRENT TEMPERATURES.
WINDS COULD BECOME GUSTY ACROSS SOUTHERN ZONES WITH BREAKS IN THE
CLOUDS. THE BEST GRADIENT AROUND THE SURFACE LOW OVER QUEBEC
WILL BE IN THIS AREA. WHILE 1200 UTC SOUNDINGS TO THE SOUTHWEST
SHOW A FAIRLY DEEP MIXED LAYER...NOT EXPECTING THIS TO OCCUR IN
SOUTHERN ZONES. WILL MENTION GUSTS...BUT NOT MORE THAN 30 MPH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
CLOUDS WILL EVENTUALLY DISSIPATE OVERNIGHT...THOUGH STILL CHANCE OF
EVENING SHOWERS...SOME OF WHICH MAY MIX WITH OR CHANGEOVER TO SNOW
SHOWERS ESPECIALLY OVER NORTHERN/MOUNTAIN SECTIONS WHERE COULD SEE
SOME MINOR ACCUMULATIONS. TEMPERATURES/WINDS A BLEND OF
MAV/MET/CURRENT DATA...POPS A BLEND OF MAV/CURRENT FORECAST.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
FIRST...CAN WE SALVAGE ANY OF THE WEEKEND WITH SLIGHTLY DRIER AIR
ARRIVING EARLY SUNDAY? DOWNSLOPING WINDS SUGGEST THE COAST MAY
BREAK OUT DURING THE DAY...HOWEVER THERE WILL STILL BE SOME COLD
AIR ALOFT...AND PLENTY OF LOW LEVEL MOISTURE.
NEXT SYSTEM ARRIVES MONDAY AND THIS ONE WILL BE THE MOST ROBUST IN
A LONG SERIES. EURO AND GFS MORE AGGRESSIVE IN RAPIDLY DEEPENING
THE SYSTEM BEFORE IT RACES ACROSS EASTERN NEW YORK STATE MONDAY
EVENING. PLENTY OF ATLANTIC MOISTURE WILL BE TAPPED. EXPECT HEAVY
RAIN SHOWERS OUR AHEAD OF OCCLUSION THAT CROSSES THE REGION EARLY
TUESDAY MORNING.
WINDS INCREASE OUT OF THE SOUTHEAST...UP TO AROUND 40 KTS IN THE
LOWEST MIXING LEVELS. THIS WILL CERTAINLY REQUIRE SOME TYPE OF
FLAGS FOR WINDS OVER BOTH LAND AND WATER...WITH THE STRONGEST
CORE OF THE WINDS ARRIVING MONDAY NIGHT. EXPECT AT LEAST SOME
POWER OUTAGES DURING THIS PERIOD...BUT MORE ON THIS AS WE APPROACH
THE EVENT.
UNSETTLED CONDITIONS CONTINUE FOR MUCH OF THE REST OF THE WEEK
WITH UPPER LEVEL LOW PRESSURE SYSTEM OVER THE REGION. ANOTHER
SURFACE LOW REACHES THE MID ATLANTIC COASTLINE BY LATE IN THE WEEK
WITH A MIXTURE OF RAIN AND SNOW FOR THE FORECAST AREA.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /REST OF TODAY/...THE LAST OF THE LIFR CONDITIONS
SHOULD LIFT AT KAUG BETWEEN 1400 AND 1500 UTC. THE INCREASING
GRADIENT SHOULD ALLOW ALL OTHER TERMINALS TO REMAIN IN THE VFR
CATEGORY THIS AFTERNOON. WITH SHOWER ACTIVITY ROTATING AROUND THE
CLOSED MID LEVEL LOW ACROSS QUEBEC...THERE COULD BE PERIODIC MVFR
CONDITIONS AT ALL TERMINALS THROUGH 0000 UTC.
SHORT TERM /TONIGHT....MOSTLY VFR CONDITIONS EXPECTED OVERNIGHT.
LONG TERM...PLENTY OF UNSETTLED WEATHER CONDITIONS WITH LOW CLOUDS
DURING MUCH OF THE PERIOD NEXT WEEK AFTER CEILINGS RISE ON SUNDAY.
STRONG WINDS WILL ARRIVE LATE MONDAY INTO EARLY TUESDAY...WHEN THE
LOWEST CEILING AND VISIBILITIES WILL OCCUR.
&&
.MARINE...
NEAR TERM /REST OF TODAY/...SEAS WILL REMAIN ABOVE SMALL CRAFT
LEVELS FOR ALL WATERS TODAY AS THE SWELL FROM THE EXITING SYSTEM
CONTINUES TO SORT ITSELF OUT. WINDS WILL INCREASE A BIT AS THE
GRADIENT BEHIND THE SYSTEM OVER QUEBEC INCREASES AND COLD AIR
ADVECTION BEGINS THIS AFTERNOON.
AT THIS POINT...IT APPEARS AS THOUGH THE BEST GRADIENT WILL REMAIN
TO THE SOUTH OF THE WATERS. 1200 UTC SOUNDINGS TO THE SOUTH AND
WEST SHOW MIXED LAYERS AS DEEP AS 5000 FEET (ALLOWING ACCESS TO
WINDS GREATER THAN 40 KNOTS). HOWEVER...THE MIXED LAYER DOES NOT
GET THIS HIGH ACROSS THE WATERS THIS AFTERNOON...SO WINDS WERE
GENERALLY KEPT BELOW SMALL CRAFT LEVELS.
SHORT TERM /TONIGHT/...THERE COULD BE A PERIOD OF SMALL CRAFT
WINDS THIS EVENING AS THE BEST GRADIENT PASSES TO THE SOUTH...AND
COLD AIR ADVECTION MAXIMIZES. EVEN AS WINDS DROP OFF LATER THIS
EVENING...SEAS WILL PROBABLY REMAIN ABOVE 5 FEET (AT LEAST ON THE
OCEAN) FOR MUCH OF THE NIGHT.
LONG TERM...STORM FORCE WINDS ARE POSSIBLE LATE MONDAY INTO EARLY
TUESDAY (CERTAINLY GALES IN ANY CASE).
&&
.HYDROLOGY...
RIVER FLOODING CONTINUES FOR THE SUNCOOK RIVER AT NORTH CHICHESTER
AND EXPECTING THE KENNEBEC AT SKOWHEGAN TO GO INTO FLOOD SOON.
ELSEWHERE...MOST SMALLER RIVERS HAVE CRESTED. MOST OF THE LARGER
STEM RIVERS ARE STILL RISING...BUT HAVE SLOWED FOR THE MOST PART.
WHILE ADDITIONAL PRECIPITATION TODAY SHOULD NOT AGGRAVATE FLOODING
ISSUES...STILL NEED TO WAIT TO MAKE SURE THE LARGER STEM RIVERS
STAY ON COURSE BEFORE THE FLOOD WATCH CAN BE DROPPED. DEPENDING ON
TRENDS...THIS COULD OCCUR LATER THIS MORNING AND EARLY THIS
AFTERNOON.
WILL LIKELY NEED TO RAISE FLOOD WATCHES ONCE AGAIN FOR THE MONDAY
AFTERNOON THROUGH EARLY TUESDAY EVENT. FLOODING WILL LIKELY BE
MORE WIDESPREAD AND SIGNIFICANT FOR THAT EVENT.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MEZ007>009-012>014-
018>028.
NH...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NHZ001>010-013-014.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR ANZ150>154.
&&Hazardous weather outlook, Apr 4, 2:10 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
310 AM EDT SAT APR 4 2009
MEZ007>009-012>014-018>028-NHZ001>010-013-014-050715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
310 AM EDT SAT APR 4 2009
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAINS WILL RETURN MONDAY AFTERNOON AND MONDAY NIGHT...BRINGING
THE CHANCE FOR MORE WIDESPREAD FLOODING TO THE REGION. ALSO...WINDS
WILL BE VERY STRONG MONDAY NIGHT. THIS MAY LEAD TO POWER OUTAGES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-050715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
310 AM EDT SAT APR 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED...HOWEVER GUSTY WINDS AND CHOPPY
SEAS WILL CONTINUE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GALE FORCE WINDS LATE MONDAY MAY APPROACH STORM FORCE MONDAY NIGHT
AND EARLY TUESDAY. THIS WILL ALLOW SEAS TO RAPIDLY BUILD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 4, 6:58 AM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
758 AM EDT SAT APR 4 2009
MEZ012>014-019>022-024>028-041500-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
INCLUDING THE CITIES OF...RUMFORD...NORWAY...SOUTH PARIS...
MEXICO...FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...
TOPSHAM...WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...
CAMDEN...THOMASTON...BELFAST
758 AM EDT SAT APR 4 2009
...LOCALLY DENSE FOG WILL LIFT THROUGH MID MORNING...
LOOK FOR AREAS OF FOG ACROSS CENTRAL MAINE TO LIFT THROUGH 1000
AM. BEFORE THAT TIME...THE FOG WILL BE DENSE IN SPOTS...WITH
VISIBILITIES NEAR ONE-QUARTER OF A MILE AT TIMES. IF YOU WILL BE
TRAVELING THIS MORNING...BE ON THE ALERT FOR POOR VISIBILITY IN
FOG.
Flood, Androscoggin
- When
- April 4, 11:00 AM EST to 4:30 PM EST
- Where
- Androscoggin County, 30.96 mi NE of Shy Corner to 30.57 mi NE of Shy Corner
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.774, -69.707
Heavy rain combined with snowmelt caused a brief period on minor flooding on the Kennebec River at Skowhegan,(flood stage 35,000 cfs) which crested at 35,600 cfs.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 4 to 12, 20094 injured · $1.5 million · 1 event
- High Wind in Texas, April 4, 2009$40,000 · 64 kt wind · 93 events
- Blizzard in Nebraska, April 4 to 5, 2009$495,000 · 26 events
- Wildfire and Dust Storm in Texas, April 4, 2009$125,000 · 57 kt wind · 11 events
- Tornadoes and Hail in Nebraska, April 4, 2009$60,000 · EF0 · 5 events
- Blizzard and Winter Storm in Nebraska, April 4 to 5, 2009$23,000 · 11 events
- Blizzard and Winter Weather in South Dakota, April 4 to 5, 200921 events
- Wildfire in Texas, April 4 to 5, 2009$20,000 · 1 event
- Blizzard and Winter Storm in Nebraska, April 4 to 5, 200912 events
- Blizzard in Nebraska, April 4, 20099 events
- High Wind in Colorado, April 4, 200958 kt wind · 8 events
- Blizzard in South Dakota, April 4 to 5, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167579.